Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 185, NWS Kansas City, MO

August 23, 2004Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2004, 10:20 PM CDT for Johnson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 10:20 PM CDT (03:20 UTC)
Expired
Aug 23, 2004, 11:00 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Johnson County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 6:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
4.3
Supercell composite
21.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 240320
SVREAX
KSC091-240400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPRING HILL...OR ABOUT 9 MILES SOUTH OF OLATHE...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OLATHE BY 1035 PM CDT.
   STANLEY BY 1100 PM CDT.

THIS WARNING REPLACES THE TORNADO WARNING THAT WAS PREVIOUSLY IN
EFFECT FOR THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3896 9503 3874 9504 3874 9463 3902 9461
      3903 9483 3899 9490

$$


PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:47 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 23, 9:47 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
947 PM CDT MON AUG 23 2004

.DISCUSSION...

QUICK UPDATE TO THE GOING FORECAST FOR THIS EVENING. THE
THUNDERSTORM ACTIVITY TO OUR WEST HAS STRUGGLED TO MOVE EAST ALL
EVENING DUE TO THE MORE STABLE AIR MASS FROM THIS MORNINGS AND
AFTERNOONS CONVECTION. HOWEVER...WITH THE SHORTWAVE VORT MAX RIGHT
ON TOP OF US...AND THE SUBTROPICAL JET PUSHING INTO EASTERN KANSAS
AND OKLAHOMA...THE ACTIVITY HAS FINALLY BEGUN TO PUSH EAST.
THEREFORE...I BUMPED POPS UP TO CATEGORICAL FOR THE SOUTHWEST
QUARTER OF THE CWA. THE THREAT OF SEVERE THUNDERSTORM ACTIVITY IS
ANTICIPATED TO CONTINUE THROUGH MIDNIGHT.

CUTTER

&&

.PREVIOUS DISCUSSION...

300 PM MON...
CONVECTIVE POTENTIAL THE NEXT COUPLE OF DAYS IS THE MAIN CONCERN.
SHORTWAVE TROUGH ACROSS EXTREME EASTERN KANSAS AND WRN MO CONTINUES
TO TRIGGER BANDS OF CONVECTION ACROSS THE CWA. ISENTROPIC LIFT ABOVE
OUTFLOW BOUNDARY IN SOUTHEAST KANSAS MAY ALSO BE RESPONSIBLE FOR THE
CONVECTION TO THE SOUTHWEST OF THE KC METRO AREA.

UNUSUAL PATTERN FOR LATE SUMMER WILL CONTINUE THE NEXT FEW DAYS WITH
A SERIES OF SHORTWAVES TO EJECT NORTHEAST FROM THE WESTERN US
TROUGH. FIRST CONCERN IS THE THREAT OF CONVECTION TONIGHT AS
ISENTROPIC LIFT DEVELOPS THROUGHOUT PORTIONS OF THE CWA. THE MESOETA
IS RATHER STRONG WITH THE ISENTROPIC LIFT ON THE 305-310K SURFACE
TONIGHT...BUT SUSPICIOUS OF ITS SUCH STRONG THERMAL GRADIENT. PREFER
WEAKER SOLUTION OF THE GFS/NGM. CWA ALSO LOCATED IN UPPER DIVERGENCE
ZONE AS STG H2 JET MOVES ACROSS OKLAHOMA AND ARKANSAS. AS PER THE
GFS...BEST ISENTROPIC LIFT TO OCCUR IN THE WESTERN ZONES AFTER
MIDNIGHT ALTHOUGH WEAK ISENTROPIC LIFT WILL BE PRESENT ACROSS THE
SRN AND WRN ZONES THIS EVENING. WILL KEEP PRECIPITATION IN THE
CHANCE CATEGORY AS EXACT LOCATION OF BEST ISENTROPIC LIFT IS IN
QUESTION...EXCEPT IN THE ERN ZONES NEAR CATEGORICAL THIS EVENING.

ISENTROPIC LIFT TO DIMINISH IN THE EASTERN ZONES TUESDAY MORNING
WITH A H7 CAP BUILDING INTO THE WRN ZONES DURING THE AFTERNOON. A
WEAK SHORTWAVE MAY TRIGGER CONVECTION DURING THE LATE AFTERNOON
HOURS ALONG A SURFACE TROUGH FROM CENTRAL NEBRASKA TO CENTRAL
KANSAS. PREFER SURFACE DEPICTION OF THE GFS AS MESOETA MAY BE
SUFFERING FROM CONVECTIVE FEEDBACK WITH ITS SURFACE BOUNDARY LOCATED
FROM SE NEBRASKA TO SRN IOWA. CONVECTION MAY HAVE A TOUGH TIME
DEVELOPING ALONG THE TROUGH IN CENTRAL KANSAS DUE TO THE CAP.
HOWEVER...THUNDERSTORMS WILL LIKELY DEVELOP IN NEBRASKA AND MOVE
INTO THE NORTHERN ZONES TUESDAY NIGHT.

CONVECTION MAY LINGER IN THE NORTHEAST ZONES WEDNESDAY MORNING. A
REPEAT PERFORMANCE MAY OCCUR WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
AS THE SURFACE TROUGH REMAINS RELATIVELY STATIONARY.
HOWEVER...BELIEVE THE THREAT WILL MAINLY STAY NORTH OF THE BORDER.

OTHERWISE...TEMPERATURES TRICKY AND DEPEND ON CONVECTION AND
CONVECTIVE OUTFLOW. OVERALL...TEMPERATURES TO WARM THE NEXT COUPLE
OF DAYS.

DB

IN THE EXTENDED PORTION OF THE FORECAST...THE GFS AND DGEX CONTINUE
TO FORECAST THE PROGRESSION OF A TROUGH ACROSS THE ROCKIES AND
CENTRAL PLAINS DURING THE LAST HALF OF THE WEEK. THE SURFACE
REFLECTION OF THIS FEATURE IS FORECAST TO PASS ACROSS THE FORECAST
AREA FRIDAY NIGHT INTO EARLY SATURDAY...AND HAVE PLACED THE HIGHEST
CHANCE POPS (40) DURING THIS TIMEFRAME. SOUTH/SOUTHWEST FLOW AHEAD
OF THIS SYSTEM WILL BRING ABOVE-NORMAL TEMPERATURES PRIOR TO THE
FRONTAL PASSAGE ON SATURDAY...AFTER WHICH NEAR OR SLIGHTLY
BELOW-NORMAL READINGS WILL PREVAIL OVER THE WEEKEND.

SCHMIT

300 AM...
VIGOROUS SHORTWAVE TROUGH LOCATED OVER NORTHERN ROCKIES IS EVIDENT
IN EARLY MORNING WATER VAPOR IMAGERY...CARVING OUT LONGWAVE TROUGH
ACROSS WESTERN CONUS. DOWNSTREAM FROM THIS FEATURE MID LEVEL RIDGE
BUILDING EASTWARD ACROSS EASTERN DAKOTAS...ALLOWING SOUTHWESTERLY
FLOW ALOFT TO SPREAD ACROSS CENTRAL PLAINS...WHILE FURTHER SOUTH
40-50KT SUBTROPICAL JET EXTENDS FROM DESERT SOUTHWEST INTO LOWER MS
VALLEY REGION. A COUPLE OF FEATURES ARE EVIDENT IN FLOW ACROSS
PLAINS REGION WHICH WILL AFFECT THE FORECAST AREA OVER THE NEXT 24
TO 48 HOURS. WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR AND
PROFILER DATA CURRENTLY LOCATED OVER CENTRAL KANSAS...WHILE FURTHER
UPSTREAM SECONDARY VORT MAX...INDUCED BY CONVECTION OVER CENTRAL
HIGH PLAINS...HAS PROPAGATED INTO WESTERN KS. SATELLITE IMAGERY
INDICATES ACCAS FIELD HAS DEVELOPED ACROSS EASTERN KS...HOWEVER ONLY
ONE CELL HAS MANAGED TO INITIATE THUS FAR NEAR KCNU AREA. FURTHER
WEST CONVECTION IS INCREASING ACROSS SOUTHWEST KS AHEAD OF SECONDARY
VORT MAX.

HAVE LEANED TOWARDS COMBINATION OF 00/06Z ETA MODEL FOR THIS
PACKAGE...AS IT SEEMS TO BE HANDLING ONGOING PRECIPITATION OVER KS
SOMEWHAT BETTER THAN GFS. ADDITIONALLY...GFS SEEMS TO BE PLAGUED BY
CONVECTIVE FEEDBACK WITHIN THE MODEL...AND AS A RESULT IS
OVERAMPLIFYING FEATURES ACROSS THE REGION.

VORTICITY FEATURES OVER KS ARE PROGGED TO MERGE AND SLOWLY LIFT
NORTHEAST ACROSS THE FORECAST AREA TODAY. AS THIS HAPPENS...ETA
SUGGESTS PRECIPITATION TO BECOME WIDESPREAD ACROSS THE REGION.
AFOREMENTIONED CONVECTION WHICH HAS DEVELOPED ACROSS SOUTHWEST KS IS
LENDING MORE CONFIDENCE TO THE IDEA OF FAIRLY WIDESPREAD
PRECIPITATION SPREADING ACROSS MUCH OF FORECAST AREA. WILL GO WITH
HIGH POPS (70-80) ACROSS ALL BUT NORTHWEST (30-40 POPS THERE), WITH
A HALF INCH TO AN INCH OF RAIN NOT OUT OF THE QUESTION GIVEN SLOW
MOVEMENT OF WAVE AND PW VALUES ABOVE 1.5 INCHES. EXPECT BRUNT OF
PRECIPITATION TO REACH WESTERN CWA BY MID MORNING...THEN INTO
EASTERN ZONES BY MID TO LATE AFTERNOON.

MODELS DEVELOP ADDITIONAL PRECIPITATION BEHIND THIS EJECTING WAVE
LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF 850MB THETA-E
ADVECTION/ISENTROPIC LIFT ALONG 305K SURFACE. THIS SEEMS ODD
CONSIDERING CLOSE PROXIMITY TO EJECTING TROUGH...HOWEVER THE AREA IS
PROGGED TO BE IN CLOSE PROXIMITY OF LEFT EXIT REGION OF
STRENGTHENING SUBTROPICAL JET. HAVE GONE AHEAD AND CARRIED
PRECIPITATION CHANCES THROUGH THE EVENING HOURS ACROSS MUCH OF
CWA...HOWEVER LEFT POPS IN CHANCE CATEGORY DUE TO AFOREMENTIONED
CONCERNS.

ETA CONTINUES ONSLAUGHT OF PRECIPITATION TUESDAY...DEVELOPING LARGE
AREA OF UPPER LEVEL DIFFLUENCE ACROSS MUCH OF MO...BETWEEN
SUBTROPICAL JET TO THE SOUTH AND STRENGTHENING JET ACROSS NORTHERN
PLAINS ASSOCIATED WITH EJECTING TROUGH. GFS DOES NOT SUPPORT THIS
AREA OF DIFFLUENCE...HOWEVER STRENGTH OF DEPARTING WAVE (LIKELY
INFLUENCED BY CONVECTIVE FEEDBACK WITHIN THE MODEL) APPEARS TO BE
OVERDONE...AND MAY BE CONTAMINATING THE ENVIRONMENT WITHIN THE
MODEL. FOR NOW HAVE GONE AHEAD AND INCLUDED LOW CHANCE (30) POPS FOR
TUESDAY.

IN TERMS OF TEMPERATURES...HAVE LOWERED MAX TEMPS A CATEGORY OR SO
ACROSS CWA THROUGH TUESDAY...GOING JUST A LITTLE ABOVE COOLER MET
GUIDANCE. GIVEN PRESENCE OF LOW LEVEL MOISTURE AND CONSIDERABLE
CLOUD COVER...EXPECT LOWS TO REMAIN IN THE UPPER 60S TO LOWER 70S.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 23, 6:30 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT MON AUG 23 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A THUNDERSTORM OUTFLOW
BOUNDARY WHICH EXTENDS FROM TOPEKA SOUTHEAST TO NEAR LINN COUNTY
KANSAS. SHEAR AND INSTABILITY PARAMETERS SUGGESTS THAT THESE STORMS
MAY BECOME SEVERE THIS EVENING. THESE STORMS WILL LIKELY MOVE EAST
INTO PORTIONS OF EXTREME NORTHEAST AND EAST CENTRAL KANSAS LATER
THIS EVENING. CITIES INCLUDED IN THE RISK AREA INCLUDE...
TROY...ATCHISON...PAOLA...BUTLER AND MOUND CITY KANSAS. ALTHOUGH THE
PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...AN ISOLATED
TORNADO IS POSSIBLE.

THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AFTER
MIDNIGHT...GENERALLY WEST OF A LINE FROM GRANT CITY TO CARROLLTON TO
SEDALIA. LARGE HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING...GENERALLY EAST OF A
LINE FROM GRANT CITY TO CARROLLTON TO SEDALIA. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT.
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS NORTHERN MISSOURI TUESDAY
NIGHT...GENERALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO
MACON. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY AS A COLD
FRONT AND UPPER LEVEL STORM MOVES THROUGH THE REGION. SEVERE
THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE
TROY...ATCHISON...PAOLA...MOUND CITY KANSAS AND BUTLER AREAS SPOTTER
ACTIVATION IS POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI AND
AREA WIDE FRIDAY NIGHT AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

In the hours before

Special weather statement, Aug 23, 6:23 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT MON AUG 23 2004

KSZ025-057-060-102-MOZ053-240600-
ATCHISON KS-BATES MO-DONIPHAN KS-LINN KS-MIAMI KS-
623 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 777...IN
EFFECT UNTIL 100 AM CDT TUESDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...DONIPHAN...LINN AND MIAMI.

IN MISSOURI:

BATES.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BUTLER AND
PAOLA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:18 PM CDTTornado WarningEAXJohnson87 min
Aug 23, 9:54 PM CDTSevere Thunderstorm WarningEAXMiami66 min
Aug 23, 10:52 PM CDTFlash Flood WarningEAXJohnson, Miami6 hr
Aug 24, 7:25 AM CDTSevere Thunderstorm WarningEAXWyandotte35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.